About once a year I get to cardiovert a nonagenarian. There are a lot of good learning points from a case like this and I used a different anaesthetic from earlier posts (see Salvage Cardioversion of a Surgical Patient and Fast AF)
This one was a sprightly 89-year-old (near enough to a nonagenraian) who had developed chest pain and a rapid palpitation after an afternoon at the beach with family.
She had had a few episodes of AF before, that last about 5 months ago, and she was conveniently on warfarin due to this. She was very clear that her heart rhythm had been regular for the last several months. She had a history of hypertension and congestive heart failure but was not on any diuretics.
Her pain had settled and her blood pressure was high normal in ED and she had no signs of failure. No other precipitatant for her fast AF was found (eg fever, hypovolaemia).
We were debating the pros and cons of wait-and-see vs rate control vs chemical or electrical cardioversion.
Her rate was 160 so I keen to convert or slow.
As this patient was warfarinised the time of onset of AF was less important, for patient with normal coagulation we don’t want to cardiovert if the atrial fibrillation has been going for ore than 72 hours for fear of throwing off a thrombus from the quivering atria. In these patients we want to rate control rather than chemically (eg procainamide or amiodarone) or electrically cardioverting.
While we debating the options between ourselves and with the patient she developed 9/10 chest pain again so the decision was made for us.
We gave her 50µg (~ 1µg/kg) of fentanyl with no effect on the pain.
It was time for electricity.
We obtained a written request for treatment and anaesthesia (AKA consent) from the patient. (By the way we were not going to “sedate” this patient. “Procedural Sedation” is an old lie from when we were trying to pretend we weren’t doing anaesthetics in ED. We are anaesthetising people – call it anaesthesia)
The patient was given oxygen by nasal prongs and “non-rebreather” mask. All airway equipment was prepared including having all RSI drugs at the bedside, including a pressor (eg adrenaline and/or phenylephrine), the right size intubating LMA, OPAs, NPAs and a ETT out on the airway trolley (have it there and you won’t need it, and it’s good practice for the team).
Monitoring was prepared including oximetry, BP set to go every 2.5 minutes and ECG. Unfortunately we don’t use capnography due to cost for short procedural anaesthesia.
The patient was given 20mg of propofol and 20mg of ketamine IV. Also known as ketafol.
I had been wary of giving ketamine to a patient with tachycardia but Cliff Reid and others on Twitter have convinced me it won’t make the patient more tachycardic. The ketamine is a great analgesic, maintains BP and airway reflexes but tends to make people puke and have bad trips. The propofol is a great anaesthetic, tends to prevent nausea and bad trips but tends to drop BP.
We cranked the nasal prongs up to 10L a minute once she was dozing off.
The defib was set to 150J, maybe could have used less on a skinny old lady, and synchronised. With one shock (remember to hold the shock button down for a while, it doesn’t fire straight away in synch mode) she was back to sinus rhythm.
The patient breathed spontaneously through out. Her BP dipped to 88 systolic. Her saturations stayed at 100%. She did not remember being shocked. She did have some vivid but not unpleasant dreams.
It was early evening. We possibly could have got her home that night but her ECG was a little abnormal when she reverted (ST elevation in V1 and V2, probably just due to incomplete LBBB, but we had no old ECGs to compare with) and her family were understandably a little nervous about taking her home. She was discharge from ED without incident the next morning.
So we can get away with tiny doses of anaesthetics, especially a combination of propofol and ketamine in the elderly with good results.
Remember the arm brain time is slower in the elderly. Give it at least a minute before you start thinking about giving another bolus of anaesthetic.
Some colleagues of mine in a hospital far, far away, somewhere near the centre of Australia, had an elderly person with conscious VT and they rightly wanted to cardiovert her. Unfortunately her veins were crap and they could only get a line in her foot. They gave propofol, then more propofol, then a little bit more propofol and finally she went to sleep. Then all the propofol finally made it to her heart and brain -> PEA.
They had the good sense to cardiovert her to sinus rhythm and do CPR until the propofol was metabolised and the patient woke up with no adverse effect.
Just remember that it can take a long time for drugs to get from a foot to the target organs, especially in a compromised elderly person.
Mean while back in 2014 most junior doctors or paramedics are not allowed to give propofol unsupervised. I’m sure this will change in time. In the mean time I would give one mg of midazolam, wait a few minutes and see if you needed another milligram. When the patient is midly sedated give 20mg of ketamine as analgesia. The combination should give excellent anaesthesia for a cardioversion, the patient will just take a bit longer to wake up from the midazolam than from propofol.
Another anaesthetic option is to use etomidate alone or etomidate and ketamine, though again etomidate usually requires supervision by a senior doctor. Make sure you give an antiemetic as etomidate makes people puke too.
Ketafol image from: http://www.wellsphere.com/healthcare-industry-policy-article/ketofol-is-this-the-8220-game-changer-8221-of-procedural-sedation-analgesia/1917360
The post Anaesthetising and shocking an 89-year-old appeared first on EM Tutorials.